Hail, Lea
- When
- September 12, 4:22 PM MST to 4:27 PM MST
- Where
- Lea County, Mc Donald
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.130, -103.320
An upper level ridge was over the region. A cold front moved into the Texas Panhandle later in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level ridge was over the region. A cold front moved into the Texas Panhandle later in the day. These conditions, along with moisture across the area, allowed for thunderstorms to develop. One storm produced large hail in southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 4:22 PM MST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 622 PM CDT Thu Sep 12 2019 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Isolated TS ongoing at issuance are not currently affecting area terminals, though a slow moving front will stall out INVOF HOB/CNM tonight, with HOB having the best chance to see TS at the terminal. However, uncertainty in timing/location precludes mention, thus will monitor and amend as needed. Otherwise, VFR conditions will prevail, with SE winds at all terminals except CNM/HOB, where easterly winds are expected after 06Z tonight. Additional storms will be possible Friday afternoon/evening. && .PREV DISCUSSION... /issued 231 PM CDT Thu Sep 12 2019/ DISCUSSION... Despite rising mid level heights thunderstorms have developed once again in the mountains in moist upslope flow. Locally heavy rainfall will continue to be the main concern in this area through early this evening due to slow movement of storms and above normal precipitable water values in place. The activity in the mountains will probably diminish this evening with loss of heating but a southward moving cold front in the Texas Panhandle will increase precipitation chances across the northern half of west Texas and southeast New Mexico later tonight and especially during the day Friday. With moisture and weak shear still in place locally heavy rainfall will be more of a concern than severe weather. Beyond Friday, this weekend through early next week looks quiet as the front dies and the moisture plume moves east of the area. Southwesterly flow aloft is forecast to develop again by early next week ahead of another significant upper level storm system. At this time guidance is very much in disagreement on the timing and track of this system. Despite the disagreement this will probably increase rain chances in the mountains by next Tuesday and Wednesday. Will continue to monitor. High temperatures will continue to be near to slightly above normal this weekend through the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 88 68 90 / 20 50 10 10 Carlsbad 68 89 66 88 / 20 40 30 10 Dryden 72 91 69 92 / 10 10 10 10 Fort Stockton 68 88 66 89 / 10 20 10 0 Guadalupe Pass 64 80 61 80 / 20 40 30 10 Hobbs 66 85 64 86 / 40 50 20 10 Marfa 59 82 56 82 / 20 30 10 10 Midland Intl Airport 70 89 68 89 / 10 40 10 10 Odessa 70 89 68 89 / 10 40 10 10 Wink 70 91 67 91 / 10 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 144 PM CDT Thu Sep 12 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 144 PM CDT Thu Sep 12 2019 /1244 PM MDT Thu Sep 12 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms expected this afternoon for Davis Mountains and northern portions of Lea county in New Mexico. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a marginal risk of severe storms this afternoon and evening, capable of producing damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 205 PM CDT Thu Sep 12 2019 TXZ276-277-121930- Marfa Plateau-Davis Mountains- 205 PM CDT Thu Sep 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES... At 205 PM CDT, a strong thunderstorm was located over Marfa Municipal Airport, or near Marfa, moving southwest at 5 mph. Wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Marfa and Marfa Municipal Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3046 10406 3038 10388 3019 10400 3032 10421 TIME...MOT...LOC 1905Z 027DEG 5KT 3036 10402 24
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM MDT Thu Sep 12 2019
NMZ029-122245-
Northern Lea County NM-
353 PM MDT Thu Sep 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 445
PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 14 miles north of Tatum, moving southeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Tatum, Crossroads and Tatum Airport.
LAT...LON 3344 10305 3319 10328 3349 10349 3357 10332
3357 10305
TIME...MOT...LOC 2152Z 313DEG 9KT 3347 10332
80Special Weather Statement National Weather Service Midland/Odessa TX 504 PM MDT Thu Sep 12 2019 NMZ029-122330- Northern Lea County NM- 504 PM MDT Thu Sep 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over Tatum, moving southeast at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tatum, McDonald, Gladiola and Tatum Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3325 10344 3335 10326 3318 10307 3303 10334 TIME...MOT...LOC 2304Z 326DEG 5KT 3324 10331 10
The Lubbock radar (KLBB), 151 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850272.